Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS JSJ

April 23, 2024

NWS JSJ issued this flash flood warning at Apr 23, 2024, 1:11 PM CDT. It was in force for 81 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2024, 1:11 PM CDT (18:11 UTC)
Expired
Apr 23, 2024, 2:32 PM CDT
In force
81 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 1:37 PM CDTFLOOD2 Se Catano, PR911 CALL CENTER REPORTED AN IMPASSABLE ROAD IN PR-5 UNDER THE BRIDGE, NEAR GOYA BUILDING IN GUAYNABO.
Apr 23, 1:55 PM CDTFLOOD1 Wsw Bayamon, PR911 CALL CENTER REPORTED AN IMPASSABLE ROAD IN MAGNOLIA GARDENS ST 2.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

871 
WGCA52 TJSJ 231811
FFWSJU
PRC021-061-231945-
/O.NEW.TJSJ.FF.W.0013.240423T1811Z-240423T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
211 PM AST Tue Apr 23 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...Bayamon and Guaynabo 

* Until 345 PM AST.

* At 211 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1844 6611 1841 6609 1840 6611 1838 6611
      1838 6609 1836 6609 1834 6610 1833 6609
      1830 6608 1828 6611 1828 6616 1826 6619
      1828 6621 1831 6621 1834 6620 1841 6620
      1842 6617 1843 6617 1842 6616 1842 6614

FLASH FLOOD...RADAR INDICATED

$$

DS
1 follow-up statement
988 
WGCA72 TJSJ 231932
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
332 PM AST Tue Apr 23 2024

PRC021-061-231942-
/O.CAN.TJSJ.FF.W.0013.000000T0000Z-240423T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Guaynabo PR-
332 PM AST Tue Apr 23 2024

...FLASH FLOOD WARNING FOR BAYAMON AND GUAYNABO COUNTIES HAS BEEN 
REPLACED WITH A FLOOD ADVISORY...

Heavy rain has ended, however urban flooding still ongoing. Please 
exercise caution across the local roads.

&&

LAT...LON 1844 6611 1841 6609 1840 6611 1838 6611
      1838 6609 1836 6609 1834 6610 1833 6609
      1830 6608 1828 6611 1828 6616 1826 6619
      1828 6621 1831 6621 1834 6620 1841 6620
      1842 6617 1843 6617 1842 6616 1842 6614

$$

LIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 3:21 AM CDT, 9 hours 50 minutes earlier.

Area forecast discussion, Apr 23, 3:21 AM CDT, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
421 AM AST Tue Apr 23 2024

.SYNOPSIS...
A surface trough continue to impact the local islands, bringing
periods of showers and thunderstorms. Slight concentrations of
Saharan dust are expected today as well, so skies could be hazy.
The wet weather pattern will persist through the end of the
workweek, but drier conditions are anticipated late in the weekend
and early next week.

&&

.SHORT TERM...Today through Thursday...

The axis of the surface trough was located just west of Puerto Rico
during the early night hours. However, the most active part of the
trough was situated over the USVI, Vieques, and Culebra. Heavy
showers and strong thunderstorms pulsed throughout the night across
this region, with some reaching eastern portions of Puerto Rico.
Despite this area of activity, the night was much calmer than the
previous night. The greatest rainfall accumulations estimated by the
radar were over western and eastern St. John and Puerto Rico,
respectively, with slightly above 1 inch each. Satellite and radar
data indicate an elongated convergence zone promoting heavy showers
persisting west of St. Croix. As this active area is advected
westward, expect cloudy skies and showery weather across the eastern
third of Puerto Rico during the morning hours, with some localized
areas possibly experiencing heavy showers.

According to TAFB surface analysis, the axis of the surface trough
is expected to persist over and near the CWA through at least the
end of the week. This is attributed to the deepening and approach of
a mid-level short-wave trough and surface frontal boundary from the
west, which will combine with the surface trough that has been
impacting us over the last day or so. This weather pattern will
maintain unsettled conditions for the rest of the short-term
forecast. The 1000-500mb thickness will gradually decrease
throughout the week, with steep 850-700 mb lapse rates.
Additionally, this setup will promote enhanced moisture convergence
across the region. Model guidance suggests precipitable water
content will remain within the range of 1.9 to above 2.0 inches for
most of the period, with slightly lower amounts across the eastern
half of the CWA by Thursday afternoon onwards.

USGS river sensors still indicate that most rivers over the eastern
half of Puerto Rico are exceeding the 75th percentile, with half of
them surpassing the 90th percentile or well above normal. Soil
saturation is also high, increasing the potential for excess runoff
and landslides in steep terrain. Therefore, the flood risk over the
eastern half of Puerto Rico will remain elevated for the rest of the
short-term forecast, as any additional rainfall could exacerbate
these factors. For the rest of the area, a limited to elevated
flooding risk will persist. Suspended Saharan dust particulates will
be present, promoting hazy skies in areas with limited shower
activity.

.LONG TERM...Friday through Tuesday...

As a shortwave trough digs into the western Caribbean, high clouds
are expected to get established over Puerto Rico and over the Virgin
Islands. At the surge, a high pressure over the central Atlantic
drives the trade winds from the east at speeds below 15 knots.
Moisture from a surface trough/old frontal boundary will linger into
the region, maintaining that pattern of showers reaching the region
at times. The moisture will finally be pushed south of the islands
late on Friday and early Saturday, as a high pressure exits the
eastern coast of the United States. This feature will push a drier
air mass into the islands, with precipitable water values falling to
near normal values on Saturday, and below normal all the way into
Tuesday. Winds will be from the northeast all this period, with a
more northerly component at times. It will be brisk too, with speeds
at 15 to 20 mph, and stronger gusts. In reality, is not going to be
completely dry, since some showers will still develop over the
Atlantic, reaching the USVI and northeastern PR at times, and some
showers will still develop in the afternoon over southwestern Puerto
Rico. However, they will not be as widespread or strong as the one
being experienced lately.

&&

.AVIATION...
(06Z TAFs)

Mainly VFR conditions will prevail during the morning. SHRA ovr the
waters could promote MVFR conds thru 23/14z across USVI terminals.
Afternoon TSRA/SHRA could result in brief MVFR/IFR conditions,
mainly across PR terminals btwn 23/17-23z. After that, SHRA may
affect USVI terminals and TJSJ. HZ due to Saharan dust, but VSBY
should remain P6SM. Surface winds will remain from the east-
southeast at 5 to 10 kt but will then range between 10- 15 knots
with higher gusts after 23/13z.

&&

.MARINE...
A surface trough crossing the islands will yield winds from the
southeast today. Showers and thunderstorms will continue to affect
the local waters today. A small northwesterly swell will arrive late
Wednesday and Thursday. Another surface trough will shift the winds
from the east by Wednesday, before switching from the northeast on
Saturday under the influence of a surface high pressure over the
western Atlantic.

&&

.BEACH FORECAST...
Breaking waves of around 3 feet will maintain the risk of rip
currents generally low. The risk will become moderate again on
Wednesday night.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...CVB
LONG TERM....ERG
Hazardous weather outlook, Apr 23, 3:37 AM CDT, 9 hours 34 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
433 AM AST martes 23 de abril de 2024

AMZ711>745-PRZ001>013-240845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
433 AM AST martes 23 de abril de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Aislado a tormentas eléctricas dispersas posibles a través
del área. Esté atento a las  tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras,
riachuelos y aguaceros.  Inundaciones repentinas aisladas posibles.

.DÍAS DOS A SIETE...miércoles a lunes

Un patrón húmedo e inestable persistirá hasta al menos temprano esta
semana. Esta configuración promoverá tormentas eléctricas y lluvia
excesiva a través del área.  Se esperan condiciones marinas y
costeras de deterioro deteriorándose tarde este fin de semana hasta
principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-240845-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
433 AM AST martes 23 de abril de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Aislado a tormentas eléctricas dispersas posibles a través
del área. Esté atento a las  tormentas eléctricas en su área y esté
preparado para buscar refugio.

.Lluvia Excesiva...Acumulación de agua en carreteras y áreas de mal
drenaje. Las inundaciones urbanas y de riachuelos son posibles.

.DÍAS DOS A SIETE...miércoles a lunes

Un patrón húmedo e inestable persistirá hasta al menos temprano esta
semana.  Esta configuración promoverá tormentas eléctricas y lluvia
excesiva a través del área.  Se esperan condiciones marinas y
costeras de deterioro deteriorándose tarde este fin de semana hasta
principios de la próxima  semana.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 12:49 PM CDTAreal Flood AdvisoryJSJ116 min
Apr 23, 1:31 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 1:56 PM CDTAreal Flood AdvisoryJSJ48 min
Apr 23, 2:32 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 2:46 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 23, 3:11 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 23, 3:32 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.